Alert archive / Washington / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Spokane, WA

September 18, 2020Chelan County, Washington

NWS Spokane, WA issued this flash flood warning at Sep 18, 2020, 7:57 PM PDT for Chelan County, Washington. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2020, 7:57 PM PDT (02:57 UTC)
Expired
Sep 18, 2020, 11:00 PM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Chelan County, WA

The radar

The Seattle radar (KATX), 155 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 8:08 PM PDTHEAVY RAIN 0.345 Nnw Ardenvoir, WAALSO REPORTED .25 INCH HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 3.0 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2020-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2020-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

518 
WGUS56 KOTX 190257
FFWOTX
WAC007-190600-
/O.NEW.KOTX.FF.W.0001.200919T0257Z-200919T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
757 PM PDT Fri Sep 18 2020

The National Weather Service in Spokane has issued a

* Flash Flood Warning for...
  Central Chelan County in north central Washington...

* Until 1100 PM PDT.

* At 757 PM PDT, gauge reports indicated thunderstorms producing 
  heavy rain across the warned area. Up to 0.5 inches of rain have 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Gauges.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Pine Flat Campground and Ardenvoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4787 12052 4779 12030 4770 12037 4780 12064
      4787 12060

FLASH FLOOD...GAUGE INDICATED

$$

CD
2 follow-up statements
910 
WGUS76 KOTX 190420
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
920 PM PDT Fri Sep 18 2020

WAC007-190600-
/O.CON.KOTX.FF.W.0001.000000T0000Z-200919T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chelan WA-
920 PM PDT Fri Sep 18 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS 
EVENING FOR CENTRAL CHELAN COUNTY...

At 920 PM PDT, gauge reports indicated thunderstorms producing heavy 
rain across the warned area. Up to 0.5 inches of rain have fallen. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Gauges.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Pine Flat Campground and Ardenvoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4787 12052 4779 12030 4770 12037 4780 12064
      4787 12060

FLASH FLOOD...GAUGE INDICATED

$$

CD
330 
WGUS76 KOTX 190555
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
1055 PM PDT Fri Sep 18 2020

WAC007-190604-
/O.EXP.KOTX.FF.W.0001.000000T0000Z-200919T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chelan WA-
1055 PM PDT Fri Sep 18 2020

...THE FLASH FLOOD WARNING FOR CENTRAL CHELAN COUNTY WILL EXPIRE AT
1100 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures or 
debris covering roadways.

LAT...LON 4787 12052 4779 12030 4770 12037 4780 12064
      4787 12060

$$

JCLEV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 2:31 PM PDT, 5 hours 26 minutes earlier.

Area forecast discussion, Sep 18, 2:31 PM PDT, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
231 PM PDT Fri Sep 18 2020

.SYNOPSIS...
Smoke will persist across our region through Saturday morning,
then anticipate improving conditions. The arrival of a cold front
will bring showers and westerly winds. Not only will the front
bring showers to the Inland Northwest, but it should provide
essential rains to the Oregon wildfires. Drier and seasonal
weather under smoke free skies is forecast for Sunday through
Tuesday, then warmer and showery weather is forecast by mid week.

&&

.DISCUSSION...

Tonight through Sunday Night: The air quality has made little
regionwide improvement today. However, the approaching weather
system has been bringing significant improvements to coastal air
quality. The change in winds and rain will assist in the removal of
the smoke and poor air quality. By Sunday, we are anticipating most
smoke removed. The Air Quality Alert will continue through tomorrow
morning.

The incoming low is bringing a break in the high pressure & it's dry
and smoky air. The bands of wetting rain have been moving across the
western side of Washington and Oregon today. They are slowly making
their way into the Cascades late this afternoon. Rain will be
widespread tonight and further east tomorrow. With this system,
we will receive much needed precipitation. From tonight into
tomorrow, there will be widespread rainfall, with the chance for
isolated heavy downpours. The 36 hour rain total will range
anywhere from 0.02" in the Basin and up to 0.5" - 0.75" in the
northern WA mountains, Cascades, and Idaho Panhandle. The much
needed moisture will be helpful with some current fires. However,
the numerous burn scars are going to be very sensitive to even a
brief heavy downpour, which may create debris flow. There is not
generous instability with this system, but there is potential for
isolated thunderstorms in the Cascades tonight and northern
mountain on Saturday. The Blues and far southeastern Washington
has the potential for a few pop up cells with lightning overnight
tonight with the heavier rainfall. There is a slight chance and we
are low in confidence. Many locations are still quite dry and
lightning could easily spark a fire.

Winds will be breezy tomorrow, with potential gusts up to 20-30 mph,
widespread in eastern Washington. The HRRR is hinting at a gusty
outflow with the arrival of the showers, but the smoke coverage
could prevent this and many models are not in agreement. If so,
these winds would be isolated and monitored if they are by fires.
Sunday winds will be light, accompanied by remnant rain in the
far eastern Panhandle.

Temperatures tomorrow and Sunday will be cooler in seasonal normals,
with highs in the upper 60s and 70s. Lows cool back into the 40s
Saturday and Sunday night. JS

Monday through Friday: The work week will start off on the dry
side but becoming wetter by the end of the week and feeling more
fall like. A southwesterly flow aloft will be over the Inland NW
for Monday and Tuesday. Aside from some spotty showers near the
Cascade crest on Monday, it should be a dry period through Tuesday
night. Residual low level moisture will give way to patchy morning
fog in the northern valleys. Temperatures will be slightly above
normal with daytime highs in the 70s and lows spanning the 40s to
lower 50s. Winds will be light with occasional westerly breezes in
the afternoon and early evening. Meanwhile, a Pacific low will be
swinging from the Gulf of AK toward the WA coast. A slow moving
frontal boundary will sag across the region, reaching the Cascades
Wednesday morning and then shifting across the Columbia Basin and
into the northern mountains Wednesday night into Thursday night.
Showers will linger into Friday with a broad upper trough over the
region. The best chance for measurable rains look to be across the
higher terrain, while lighter rainfall will stretch across the
Basin. Temperatures will warm slightly ahead of the cold front,
although by Friday temperatures cool to below normal.
Southwesterly winds will increase late Wednesday and continue
through Friday with higher gusts possible by Friday. A benefit of
the wetter and breezier pattern should keep smoke levels limited
from the region. /rfox

&&

.AVIATION...
00Z TAFS: Smoke will continue to impact TAF sites with reduced
visibility and ceilings. They are expected to fluctuate between
IFR and MVFR conditions through the TAF period. The incoming
frontal system tonight and tomorrow will bring chances of showers
at the TAF sites and will help clear out some of the smoke. There
is a slight chance for lightning at KEAT and KLWS tonight from
00z to 12Z. JS

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        50  70  46  71  45  74 /  40  30  20   0   0   0
Coeur d'Alene  52  68  47  69  45  74 /  50  40  40  10   0   0
Pullman        48  67  43  70  42  73 /  60  50  10   0   0   0
Lewiston       57  74  53  76  51  79 /  60  40  10   0   0   0
Colville       47  72  41  73  39  75 /  30  50  40  10   0  10
Sandpoint      50  66  45  66  41  71 /  50  60  60  20  10   0
Kellogg        55  64  52  66  48  73 /  60  70  50  20   0   0
Moses Lake     49  76  46  76  46  75 /  30  20   0   0   0   0
Wenatchee      57  73  54  75  53  74 /  60  20  10   0   0   0
Omak           55  76  48  75  48  74 /  50  30  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Sep 18, 6:02 AM PDT, 13 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
602 AM PDT Fri Sep 18 2020

IDZ001>004-026-027-WAZ031>038-041-043-044-191315-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
602 AM PDT Fri Sep 18 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Smoke from wildfires will continue to affect the area causing
poor air quality.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Wildfire smoke will likely continue to create reduced air quality
through Saturday. There is a small possibility of thunderstorms
Saturday for Northeast Washington and North Idaho with even a
smaller possibility that may produce heavy rain, which could cause
flash flooding concerns near new and existing burn scars.

WAZ042-191315-
East Slopes Northern Cascades-
602 AM PDT Fri Sep 18 2020

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Smoke from wildfires will continue to affect the area causing
poor air quality. There is a small possibility of thunderstorms
Friday For the Cascades with even a smaller possibility that may
produce heavy rain, which could cause flash flooding concerns near
new and existing burn scars.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Wildfire smoke will likely continue to create reduced air quality
through Saturday. Some improvement may occur over the weekend as
the chances of rain increase.

In the hours before

Special weather statement, Sep 18, 7:25 PM PDT, 32 minutes before
Special Weather Statement
National Weather Service Spokane WA
725 PM PDT Fri Sep 18 2020

WAZ041-042-190315-
East Slopes Northern Cascades WA-Wenatchee Area WA-
725 PM PDT Fri Sep 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHELAN COUNTY UNTIL 815
PM PDT...

At 725 PM PDT, trained weather spotters reported a strong
thunderstorm 9 miles northeast of Chumstick, or 25 miles north of
Wenatchee, moving north at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pine Flat Campground, Fox Creek Campground, Manson, Cottonwood
Campground, Lake Chelan State Park, Silver Falls Campground and
Ardenvoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall may also be occurring with this storm, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4768 12037 4771 12063 4810 12075 4787 12011
TIME...MOT...LOC 0225Z 191DEG 22KT 4777 12048

CD

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:25 PM PDTSpecial Weather StatementOTXChelan50 min

Nearby

Flash Flood Warnings in Washington, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.